The combination of grapefruit and certain medications is dangerous
In order to get through the winter without a cold if possible, it is advisable to eat a lot of healthy, vitamin-rich fruit. However, some varieties should not be combined with certain medications. One of them is grapefruit.
Healthy grapefruit is not entirely harmless
Grapefruits are among the healthiest fruits ever. They are true vitamin C bombs and low in calories. Studies have shown that the juice from the bittersweet fruit can help lower blood sugar levels and thus prevent diabetes. Grapefruit also offers protection against heart disease. And the bitter substances it contains stimulate digestion, especially fat burning. The fruit is therefore also considered a natural slimming product. But the fruit is not entirely harmless.
Interaction of food and medication
It has long been known that there can be an interaction between food and medication. For example, some tablets should not be taken with milk or fruit juice, as this could result in the loss of the active ingredient or side effects.
And recently, health experts have advised never to combine goji berries with blood thinners because this mixture could cause bleeding.
The effects of medication can be weakened or increased
Other types of fruit can also have an enormous impact on the effects of the medicines taken. "Grapefruit is known for its high potential for disruption," writes the magazine "Naturarzt" and advises not to eat these fruits if you lower your blood pressure with medication.
According to the experts, the substance naringin contained in the bitter fruit overrides a certain enzyme, which is responsible for ensuring that the active pharmaceutical ingredient gets into the blood as it is needed.
According to the information, this control is already prevented by 300 milliliters of grapefruit juice. Depending on the medication, this could increase or weaken the effect.
Ask a doctor if you are taking certain medications
The grapefruit juice shows strong interactions with other drugs has been known for a long time. The birth control pill combined with grapefruit can also be dangerous to health. Among other things, there may be an increase in side effects such as breast tenderness.
In addition, according to the "naturopath", grapefruit is not compatible with medications such as cholesterol-lowering agents, immunosuppressants, antiarrhythmics, psychopharmaceuticals and chemotherapeutics. Patients should therefore definitely consult their doctor if they are taking such medication. (ad)